Alert archive / Illinois / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Lincoln, IL

October 29, 202414 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Oct 29, 2024, 2:39 AM CDT for 14 counties in Illinois. It took effect at Oct 29, 2024, 1:00 PM CDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 29, 2024, 2:39 AM CDT (07:39 UTC)
In effect from
Oct 29, 2024, 1:00 PM CDT
Expired
Oct 29, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Piatt County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 3:00 PM CDTWILDFIRE1 Wnw Fithian, ILMultiple field fires east of Ogden, IL. Low visibility. Interstate 74 closed between mileposts 192 and 200.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS83 KILX 290739
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
239 AM CDT Tue Oct 29 2024

ILZ031-037-041-042-048-051>054-056-061-290845-
/O.CAN.KILX.FW.A.0002.241029T1700Z-241030T0000Z/
Woodford-Tazewell-Mason-Logan-Menard-Sangamon-Christian-Macon-
Moultrie-Coles-Shelby-
239 AM CDT Tue Oct 29 2024

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARTS OF CENTRAL ILLINOIS...

The National Weather Service in Lincoln has cancelled the Fire
Weather Watch.

It has been replaced by a Red Flag Warning for east central
Illinois.

$$

ILZ038-043>046-055-057-291945-
/O.UPG.KILX.FW.A.0002.241029T1700Z-241030T0000Z/
/O.NEW.KILX.FW.W.0002.241029T1800Z-241030T0000Z/
McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Edgar-
239 AM CDT Tue Oct 29 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EAST
CENTRAL ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...McLean, De Witt, Piatt, Champaign, Vermilion, 
  Douglas and Edgar.

* TIMING...From 1 PM this afternoon to 7 PM CDT this evening.

* 20 FOOT WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 32 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Copple
2 follow-up statements
174 
WWUS83 KILX 291527
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
1027 AM CDT Tue Oct 29 2024

ILZ027>031-036-037-300000-
/O.EXA.KILX.FW.W.0002.241029T1800Z-241030T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-
1027 AM CDT Tue Oct 29 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL ILLINOIS...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, 
  Fulton and Tazewell.

* TIMING...Until 7 PM CDT this evening.

* 20 FOOT WINDS...South 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ILZ038-043>046-055-057-300000-
/O.CON.KILX.FW.W.0002.241029T1800Z-241030T0000Z/
McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Edgar-
1027 AM CDT Tue Oct 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL AND EASTERN
ILLINOIS...

* AFFECTED AREA...McLean, De Witt, Piatt, Champaign, Vermilion, 
  Douglas and Edgar.

* TIMING...Until 7 PM CDT this evening.

* 20 FOOT WINDS...South 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 31 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Auten
123 
WWUS83 KILX 292353
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
653 PM CDT Tue Oct 29 2024

ILZ027>031-036>038-043>046-055-057-300100-
/O.EXP.KILX.FW.W.0002.000000T0000Z-241030T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
De Witt-Piatt-Champaign-Vermilion-Douglas-Edgar-
653 PM CDT Tue Oct 29 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL ILLINOIS...

Southerly winds will continue to gust 25 to 35 mph overnight, but
humidity levels have crept back above 40 percent. The Red Flag
Warning will be allowed to expire at 7 pm this evening. 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Oct 28, 11:36 PM CDT, 3 hours 3 minutes earlier. Its key messages:

  • Warm, windy, and dry conditions will continue through most of Wednesday, resulting high fire danger, especially Tuesday afternoon. Wind gusts will be near 40 mph on both Tuesday and Wednesday.
  • Record warmth tonight into Wednesday, as highs get into the 80s and lows are in the 60s.
  • A cold front will bring showers and thunderstorms Wednesday night into Thursday. Around a half inch of rain is expected in central and southeast IL.
Area forecast discussion, Oct 28, 11:36 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1136 PM CDT Mon Oct 28 2024

.KEY MESSAGES...

- Warm, windy, and dry conditions will continue through most of
  Wednesday, resulting high fire danger, especially Tuesday
  afternoon. Wind gusts will be near 40 mph on both Tuesday and
  Wednesday.

- Record warmth tonight into Wednesday, as highs get into the 80s
  and lows are in the 60s.

- A cold front will bring showers and thunderstorms Wednesday
  night into Thursday. Around a half inch of rain is expected in
  central and southeast IL.

&&

.UPDATE...
Issued at 856 PM CDT Mon Oct 28 2024

Increasing pressure gradients will take place overnight as low
pressure continues to deepen in the Plains, while a shortwave
crosses the area overnight, strengthening a low level jet and
enhancing the surface pressure gradient. We have already seen an
uptick in winds as a result, with a breezy 10-15 mph across most
of central IL. The forecast continues to ramp up winds to 15-20
mph with gusts 25-30 mph, and this looks consistent with the
latest guidance. The breezy winds will limit temperature falls
overnight, and it temperatures should only be able to fall to
lower to mid 60s from values currently in the upper 60s to lower
70s. Otherwise, high clouds clouds should continue to stream
across the area much of the night. Only adjustments made to
forecast were to increase cloud cover overnight.

37

&&

.DISCUSSION...
Issued at 333 PM CDT Mon Oct 28 2024

Low pressure developing into the central IL will bring strong
southerly winds into Wednesday night, with paltry moisture
expected. A period of dry air aloft mixing down Tuesday afternoon
expected to bring Relative humidity close to 25 percent, although
there is still some uncertainty about exact efficiency off this
mixing, and relative humidity ranging from around 25 to 40 percent
from various models. With ongoing drought conditions and any
rainfall from a few days ago evaporated, high fire danger is
expected, especially Tuesday afternoon, and a Fire Weather Watch
has been issued.

The associated cold front looks to arrive late Wednesday night,
bringing a wide band of showers and thunderstorms into Thursday
morning. Around a half inch rainfall is expected most areas,
however there will likely be some variation with at least a few
embedded thunderstorms. Instability looks to be minimal at this
point in central IL, however several hundred J/KG CAPE an deep
layer shear exceeding 40 kts is expected as it moves into the
Mississippi Valley Wednesday evening, and there could potentially
be some strong to severe storms west of I-55 until diminishing
instability takes place with eastward extent overnight. SPC has
extended a Marginal Risk for severe storms with wind and hail
threats in this area.

Rain should end by late morning for most of central IL, although
it could linger into the afternoon east of I-55. Friday and
Saturday will likely be dry as high pressure builds into the area,
then late in the weekend chances for precipitation return as a
long wave trough sets up to the west and a few disturbances eject
into the Midwest, potentially bringing more showers and
thunderstorms.

Temperatures will be near record warm tonight and Tuesday,
reaching only lower to mid 60s tonight and highs of lower 80s
Tuesday afternoon. As warm southerly flow continues Tuesday night
into Wednesday, not much change in the temperatures are expected,
however records for October 30th (Wednesday) are a few to several
degrees warmer and will be harder to reach. The cold front
Wednesday night will bring much cooler temperatures, with a return
to near normal expected by Halloween evening. Highs on the
31st/Halloween/Thursday should range from around 60 in Galesburg
to 72 in Lawrenceville, then lows should dip into the 30s Thursday
night for most of the area.

37

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1136 PM CDT Mon Oct 28 2024

Tight MSLP gradient remains in place, keeping strong/gusty south
to southwest winds in the forecast. Gusts will frequently exceed
20 kt tonight, and will keep LLWS in due to a 50 kt low level jet
overhead, which has veered winds (near 210 degrees) compared to
180 degrees at the surface. Mixing deepens with daytime heating
and will likely see a jump in gusts to 30-35 kt by mid morning as
the low level jet fades. Winds Tuesday evening will be similar to
this evening with another round of LLWS developing. VFR through
the period with BKN high clouds.

25

&&

.CLIMATE...
Issued at 917 PM CDT Sun Oct 27 2024

Temperatures are forecast to warm into the 80s Tuesday 10/29 and
Wednesday 10/30 while overnight lows stay in the 60s. Here is a
look at how that compares to the daily records across central
Illinois:

						October 29th

------------- Record High --------- Record Warm Low ------------

Peoria........ 82 (1922)				65 (1946)
Springfield... 83 (2016, 2004, 1937)	66 (1946)
Lincoln....... 84 (1937)				65 (1946)

						October 30th

------------- Record High --------- Record Warm Low ------------

Peoria........ 86 (1950)				62 (1927)
Springfield... 89 (1950)				61 (1974)
Lincoln....... 87 (1950)				59 (2004, 1974, 1924)

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for ILZ031-037-038-041>046-048-051>057-061.

&&
Hazardous weather outlook, Oct 28, 3:11 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Mon Oct 28 2024

ILZ027>030-036-040-047-049-050-062-063-066>068-071>073-292015-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-Cass-Scott-Morgan-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
311 PM CDT Mon Oct 28 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An extended period of windy conditions is expected Tuesday through
Wednesday, with southwest winds gusting to near 40 mph. This will
bring elevated fire danger to the region each afternoon, along with
difficult travel for lightweight high profile vehicles.

Scattered thunderstorms will affect the area Wednesday night. A few
strong storms are possible west of I-55, with gusty winds and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ031-037-038-041>046-048-051>057-061-292015-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Menard-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-
311 PM CDT Mon Oct 28 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An extended period of windy conditions is expected Tuesday through
Wednesday, with southwest winds gusting to near 40 mph. This will
bring elevated fire danger to the region each afternoon. A Fire
Weather Watch in effect Tuesday afternoon into early evening. Strong
winds will also create difficult travel for lightweight high profile
vehicles.

Scattered thunderstorms will affect the area Wednesday night. A few
strong storms are possible west of I-55, with gusty winds and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

Nearby

Red Flag Warnings in Illinois, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.